Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 122, NWS Quad Cities, IA

August 4, 1997Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 4, 1997, 6:10 PM CDT for Putnam County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 6:10 PM CDT (23:10 UTC)
Expired
Aug 4, 1997, 7:00 PM CDT
In force
50 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Putnam County, IL

The radar

The Chicago radar (KLOT), 110 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 042311 RRA
SVRMLI
ILC155-050000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
610 PM CDT MON AUG 4 1997

* SEVERE THUNDERSTORM WARNING FOR
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 700 PM CDT
 
* SOME LOCATIONS AFFECTED
  MAGNOLIA                           AROUND 620 PM CDT

* AT 609 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR 16 MILES SOUTHEAST OF PRINCETON OR 3 MILES
  NORTHWEST OF MT PALATINE MOVING SOUTHEAST AT 20 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF
55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND TORRENTIAL
DOWNPOURS. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

PIERCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:07 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 1:07 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT MON AUG 4 1997

SFC TROF LOCATED NR IA/MN BORDER INTO SRN WI AT 17Z. ALOFT... FEATURE
SHOWS UP BEST AT 70H AND EXTENDS FRM SRN MN INTO NRN WI. MOISTURE
POOLING ALONG SFC TROF AS PER UPR 60S TO LWR 70S DEWPOINTS ON IOWA
MESONET. LATEST 1KM VISIBLE SNAPSHOT DEPICTED NMRS CU/TCU DEVELOPING
ALONG BOUNDARY W\ A FEW SHRA/TSRA ON KARX WSR-88D NORTH OF MADISON. SFC
TROF HEADED TOWARD UNSTABLE ENVIRONMENT OVR ERN IA AND NW IL W\ LI'S TO
-6 AND NO CAP. KARX WSR-88D STORM TRACK ALGORITHM BRINGS SHRA INTO RFD
AREA BY 1830Z OR SO. APPEARS AREAS EAST OF MS RVR HAVE LEGIT CHC. BIG
QUESTION IS WILL ANYTHING FIRE FURTHER WEST ALONG BOUNDARY. LACK OF CU
IN NE IA ON SATELLITE TROUBLING BUT QUICK PEEK OUT WINDOW REVEALED
DECENT TCU FORMING NORTHWEST OF AIRPORT. IN ADDITION... SPEED MAX AT 50H
AND DECENT 30H JET FOR AUGUST TO PROVIDE UPR SUPPORT. THUS... CURRENT 30
POPS ACRS THE BOARD COVERS SITUATION NICELY. OF COURSE... PCPN TO FADE
W\ LOSS OF HTG. RECOMMEND MENTION OF EARLY EVE SHRA... PSBL TSRA.

ONCE PCPN FADES AWAY... HIGH PRES IN CONTROL AND FORECAST RATHER
STRAIGHT-FOREWARD. RELIEF FROM THE BRIEF STINT OF HUMID WX TO COME TO AN
END AS MUCH DRIER AND COOLER AIR INVADES THE AREA. LUKS LIKE
COMFORTABLE SLEEPING WX NEXT COUPLE NIGHTS W\ A BEAUTIFUL DAY SANDWICHED
IN BETWEEN.

FAN AND FWC CLOSE W\ MINS... BUT FWC BETTER W\ AFT MAXS BASED ON
TRAJECTORY.

CID  58/30  DBQ  55/30   MLI  58/30  BRL 60/30

HENDRICKS

In the hours before

Local storm report, Aug 4, 5:14 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT MON AUG 4 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0508 PM    SAVANNA                   IL   65 MPH WIND GUST
08/04/97   CARROLL                        MEASURED
Local storm report, Aug 4, 5:16 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
514 PM CDT MON AUG 4 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0508 PM    SAVANNA                   IL   65 MPH WIND GUST
08/04/97   CARROLL                        MEASURED

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:41 PM CDTSevere Thunderstorm WarningDVNHancock49 min
Aug 4, 4:54 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess36 min
Aug 4, 5:13 PM CDTSevere Thunderstorm WarningDVNCarroll47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.